International Journal of Ayurveda Research International Journal of Ayurveda Research
  About IJAR | Editors | Search | Current Issue | Archives | Ahead Of Print | Instructions | Online submission | Advertise | Contact Us | Login 
Users Online: 7   Home Print this page Email this page Small font sizeDefault font sizeIncrease font size
 


 
LETTER TO EDITOR Table of Contents   
Year : 2010  |  Volume : 1  |  Issue : 2  |  Page : 134
Subacute thyroiditis following ginger (Zingiber officinale) consumption


MD (Ayurveda), Pune, India

Click here for correspondence address and email

Date of Web Publication15-Jun-2010
 

How to cite this article:
Karkare M. Subacute thyroiditis following ginger (Zingiber officinale) consumption. Int J Ayurveda Res 2010;1:134

How to cite this URL:
Karkare M. Subacute thyroiditis following ginger (Zingiber officinale) consumption. Int J Ayurveda Res [serial online] 2010 [cited 2014 Oct 31];1:134. Available from: http://www.ijaronline.com/text.asp?2010/1/2/134/64403
Sir,

I read with interest the article on subacute thyroiditis following ginger (Zingiber officinale) consumption by Sanavi and Afshar, which was published in the first issue of this year. [1]

Although this article highlights a new aspect of ginger pharmacology, I would like to point out that it is not consistent with Ayurvedic aspects of ginger consumption.

Ayurveda clearly states that ginger is contraindicated in individuals with pitta prakriti, in hot seasons and in hot lands like Iran. [2] The dose reported by author (1 g per day) is also too large. [3] The anupan (vehicle) of honey is also not the most ideal one for ginger. In fact ginger should have been given with ghee in small quantity, if at all required. The indication for ginger consumption by the patient and her prakriti is not given clearly in the report.

Adverse events caused by Ayurvedic drugs have to be considered from the Ayurvedic angle before causality is established. It is necessary to label an adverse reaction due to improper use correctly to avoid misconceptions regarding Ayurvedic drugs and to promote rational use of Ayurvedic medicines.

 
   References Top

1.Sanavi S, Afshar R. Subacute thyroiditis following ginger (Zingiber officinale) consumption. Int J Ayurveda Res 2010;1:47-8.  Back to cited text no. 1  [PUBMED]  Medknow Journal  
2.Bhavprakash Nighantu, Haritakyadi Varga. In: Mishra B, Vaidya R, editors. 6 th ed. Varanasi: Choukhamba Sanskriti Sansthan; 1984. p. 14.   Back to cited text no. 2      
3.Charaka, Kalpa Sthana. In: Sharma P, editor. Charak Samhita. 1 st ed. Varanasi: Chaukhambha Orientalia; 1983. p. 511.  Back to cited text no. 3      

Top
Correspondence Address:
Manjusha Karkare
MD (Ayurveda), Pune
India
Login to access the Email id


DOI: 10.4103/0974-7788.64403

PMID: 20814534

Get Permissions





 

Top
 
 
  Search
 
 
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  
 


    References

 Article Access Statistics
    Viewed1494    
    Printed148    
    Emailed0    
    PDF Downloaded423    
    Comments [Add]    

Recommend this journal